Skip to Content

Diabetes: How to Give Glucagon

Topic Overview

This information is for people who may need to give a person with diabetes an injection of glucagon during a low blood sugar emergency.

Giving a glucagon injection is similar to giving insulin. If possible, practice giving your partner or child an insulin injection at least once a month so you will be more ready if you need to give someone glucagon in an emergency.

Glucagon has to be given immediately after it is prepared-it cannot be prepared ahead of time. Always check the expiration date on the kit.

Keep information on how to give glucagon with the glucagon medicine, and review these steps often.

Giving a glucagon injection

  • Glucagon is given just like an injection of insulin and can be given in the buttock, upper arm, or thigh.
  • Follow these steps to give the injection:
    • Follow the instructions on the glucagon kit to mix the powder and the liquid.
    • Choose a clean site for the shot on the buttock, upper arm, or thigh. If you have an alcohol swab, use it to clean the skin where you will give the shot.
    • Hold the syringe like a pencil close to the site, keeping your fingers off the plunger.
    • Quickly push the needle all the way into the site.
    • Push the plunger of the syringe all the way in so that the medicine goes into the tissue. Give the amount of glucagon that the person's doctor has recommended. Remove the needle from the skin slowly and at the same angle that you inserted it. Press the alcohol swab, if you used one, against the injection site.
    • Turn the person's head to the side, to prevent choking if he or she vomits.
    • After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived within 15 minutes and the person is still unconscious, give another glucagon shot.
    • Give some glucose or sucrose tablets or quick-sugar food when the person is alert and able to swallow. Also give the person some long-acting source of carbohydrate such as crackers and cheese or a meat sandwich. Stay with the person until emergency help arrives.

Any time a person who has diabetes gets glucagon, he or she should talk to a doctor to try to find out what caused the low blood sugar episode. Possible causes include too much insulin, a missed meal, insulin injected into a blood vessel, an illness other than diabetes, liver or kidney damage, a new medicine, or exercise.

Health Tools

Health Tools help you make wise health decisions or take action to improve your health.

Actionsets are designed to help people take an active role in managing a health condition.

Credits

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Kathleen Romito, MD - Family Medicine
Adam Husney, MD - Family Medicine
Specialist Medical ReviewerDavid C. W. Lau, MD, PhD, FRCPC - Endocrinology

Current as ofDecember 7, 2017

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use and Privacy Policy. Learn how we develop our content.

© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Symptom Checker

Decision Points

Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.

You'll find Decision Points to help you answer questions about:

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.